Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 145, NWS Las Vegas, NV

August 22, 2013Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 22, 2013, 1:09 PM MST for Mohave County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2013, 1:09 PM MST (20:09 UTC)
Expired
Aug 22, 2013, 3:15 PM MST
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 114 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

711 
WGUS55 KVEF 222009
FFWVEF
AZC015-222215-
/O.NEW.KVEF.FF.W.0145.130822T2009Z-130822T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
109 PM MST THU AUG 22 2013

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 315 PM MST.

* AT 104 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR VALENTINE...OR 25 MILES
  NORTHEAST OF KINGMAN...MOVING SOUTH AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  VALENTINE AND LOCATIONS ALONG ROUTE 66 NEAR VALENTINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

&&

LAT...LON 3554 11369 3546 11357 3533 11365 3538 11377

$$

SC
3 follow-up statements
940 
WGUS75 KVEF 222024
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
124 PM MST THU AUG 22 2013

AZC015-222215-
/O.CON.KVEF.FF.W.0145.000000T0000Z-130822T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
124 PM MST THU AUG 22 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM MST FOR
CENTRAL MOHAVE COUNTY...

AT 118 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR VALENTINE...OR 28 MILES NORTHEAST OF KINGMAN. THE
THUNDERSTORM WITH EXCESSIVE RAIN WAS NEARLY STATIONARY.

LOCATIONS IMPACTED INCLUDE...
VALENTINE AND ROUTE 66 FROM BETWEEN MILE MARKERS 77 AND 93. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

&&

LAT...LON 3554 11369 3546 11357 3533 11365 3538 11377

$$

SC
033 
WGUS75 KVEF 222112
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
212 PM MST THU AUG 22 2013

AZC015-222215-
/O.CON.KVEF.FF.W.0145.000000T0000Z-130822T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
212 PM MST THU AUG 22 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM MST FOR
CENTRAL MOHAVE COUNTY...

AT 203 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
HEAVY RAINFALL HAS ENDED ALONG ROUTE 66 IN THE VICINITY OF 
VALENTINE. HOWEVER...RUNOFF WILL CONTINUE ACROSS THE AREA AND THE 
FLASH FLOOD WARNING REMAINS IN EFFECT THROUGH 315 MST.

LOCATIONS IMPACTED INCLUDE...
VALENTINE AND ROUTE 66 FROM MILE MARKERS 77 TO 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON AREA ROADWAYS...AROUND UNDERPASSES...
AND IN NORMALLY DRY WASHES AND LOW LYING AREAS. FLASH FLOODING IS
NATURES NUMBER ONE KILLER. NEVER TRY TO CROSS A FLOODED ROADWAY OR
WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

&&

LAT...LON 3554 11369 3546 11357 3533 11365 3538 11377

$$

SC
075 
WGUS75 KVEF 222207
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
307 PM MST THU AUG 22 2013

AZC015-222215-
/O.EXP.KVEF.FF.W.0145.000000T0000Z-130822T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
307 PM MST THU AUG 22 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 315 PM MST FOR CENTRAL
MOHAVE COUNTY...

THE THUNDERSTORMS NEAR VALENTINE HAVE DIMINISHED AND THE THREAT OF 
ADDITIONAL FLASH FLOODING HAS ENDED. THE FLASH FLOOD WARNING FOR 
CENTRAL MOHAVE COUNTY WILL BE ALLOWED TO EXPIRE AT 315 PM MST.

LAT...LON 3554 11369 3546 11357 3533 11365 3538 11377

$$

SC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 10:00 AM MST, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 22, 10:00 AM MST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1000 AM PDT THU AUG 22 2013

.SYNOPSIS...DRIER AIR WILL CONTINUE FILTERING IN FROM THE SOUTHWEST
TODAY...CONFINING THUNDERSTORM CHANCES MAINLY TO MOHAVE COUNTY.
THUNDERSTORM CHANCES WILL BEGIN TO INCREASE AND SPREAD BACK INTO THE
REGION OVER THE WEEKEND...AND A SIGNIFICANT RAIN EVENT IS POSSIBLE
SUNDAY AND MONDAY. TEMPERATURES WILL BE NEAR NORMAL THROUGH
SATURDAY...AND COULD BE WELL BELOW NORMAL SUNDAY AND MONDAY IF THE
SIGNIFICANT RAIN EVENT OCCURS.
&&

.UPDATE...FORECAST FOR TODAY IS PRETTY MUCH ON TRACK. HOWEVER...THE
12Z MODELS ARE SHOWING MORE MOISTURE/INSTABILITY OVER EASTERN SAN
BERNARDINO COUNTY AND I PLAN AN UPDATE TO ADD A SLIGHT CHANCE OF
THUNDERSTORMS TO THAT AREA AND TO INCREASE CLOUD COVER OVER MOHAVE
COUNTY WHERE SATELLITE SHOWS QUITE A BIT OF CLOUD COVER AT THIS
TIME. -HARRISON-
&&

.PREV DISCUSSION...
335 AM PDT THU AUG 22 2013

.SHORT TERM...TODAY THROUGH FRIDAY...AS OF 1000Z RADAR LOOPS
SHOWED A FEW WEAK RETURNS MOVING NORTH ACROSS THE EASTERN HALF OF
THE CWA. MOST OF THESE RETURNS ARE LIKELY VIRGA SHOWERS...BUT A FEW
SPRINKLES MAY BE REACHING THE SURFACE. THESE SHOWERS SHOULD TAPER
OFF WHILE MOVING NORTH BEFORE SUNRISE.

OVERALL LITTLE CHANGE TO THE FORECAST THROUGH FRIDAY. THE UPPER
LEVEL LOW THAT HAS BEEN SPINNING OFF THE CALIFORNIA COAST THE LAST
FEW DAYS WILL LIFT INTO NORTHERN CALIFORNIA AND OREGON TODAY.
MEANWHILE...DRIER AIR CONTINUES TO FILTER INTO THE REGION FROM THE
SOUTHWEST WHILE MOISTURE LINGERS IN SOUTHERLY FLOW OVER MOHAVE
COUNTY. MOST OF THE SHOWER/THUNDERSTORM ACTIVITY TODAY SHOULD BE
CONFINED TO MOHAVE COUNTY...HOWEVER IT LOOKS LIKE JUST ENOUGH
MOISTURE WILL BE AROUND TO AT LEAST HAVE A MENTION OF POPS IN THE
HIGHER TERRAIN OF CLARK AND LINCOLN COUNTY...THUS HAVE ADDED THEM
IN. ANY STORMS IN THESE AREAS WILL LIKELY BE SHORT LIVED. MOST
CONVECTION SHOULD TAPER OFF QUICKLY AROUND SUNSET THIS EVENING.

A SIMILAR SETUP IN STORE FOR FRIDAY WITH MOST CONVECTION LIMITED TO
MOHAVE COUNTY ONCE AGAIN. TEMPERATURES ARE EXPECTED TO DROP A DEGREE
OR TWO TODAY AND THEN AGAIN FRIDAY.
&&

.LONG TERM...SATURDAY THROUGH WEDNESDAY...CONFIDENCE CONTINUES TO
STEADILY INCREASE IN A SIGNIFICANT MOISTURE INFLUX LATE SATURDAY AND
SUNDAY AS MEDIUM RANGE MODELS REMAIN CONSISTENT AT BRINGING A
TROPICAL CYCLONE UP THE WEST COAST OF THE BAJA PENINSULA THIS
WEEKEND. RECENT SATELLITE LOOPS SHOW INCREASING TROPICAL CONVECTION
ABOUT 500 MILES SOUTH OF CABO SAN LUCAS AND THE AFOREMENTIONED
CYCLONE IS EXPECTED TO ORIGINATE FROM THIS GENERAL AREA NEAR
17N/110W. THE SYSTEM IS FORECAST TO DISSIPATE AFTER REACHING THE
COLDER WATERS NORTH OF THE BAJA SPUR LATE SUNDAY INTO MONDAY.
HOWEVER...THIS PATTERN HAS A HIGH PROBABILITY OF INDUCING A DEEP
SURGE OF MOISTURE FROM THE GULF OF CALIFORNIA UP THE LOWER COLORADO
RIVER REGION AND INTO THE TRISTATE AREA. IN ADDITION...THE SOUTHERLY
FLOW BETWEEN A PACIFIC NORTHWEST TROUGH AND CENTRAL PLAINS HIGH WILL
PULL OUR WAY THE SUBSTANTIAL MID AND HIGH LEVEL TROPICAL MOISTURE
THAT ACCOMPANIES THE SYSTEM. IF THIS SCENARIO COMES TOGETHER AS
FORECAST...THIS WOULD BE THE DEEPEST AND MOST WIDESPREAD MOISTURE
INFLUX INTO OUR REGION SO FAR THIS MONSOON SEASON. PWAT VALUES OF 2
INCHES PLUS ARE FORECAST FROM CLARK COUNTY SOUTHWARD BY SUNDAY
AFTERNOON. ALTHOUGH MODEL QPF FORECASTS ARE QUITE HIGH AND
WIDESPREAD SATURDAY NIGHT THROUGH SUNDAY NIGHT...1-3 INCHES ACROSS
SOUTHEAST CALIFORNIA INTO SOUTHERN NEVADA AND NORTHWEST ARIZONA...IT
IS TOO EARLY TO LATCH ONTO SPECIFIC AMOUNTS AND TARGETED AREAS WITH
ANY CONFIDENCE YET. THE CLOUD COVER IS GOING TO LIMIT SURFACE
HEATING SUNDAY SO DYNAMIC SUPPORT WILL BE NEEDED TO INITIATE
CONVECTION. A JET STREAK LIFTING UP THROUGH SOUTHERN NEVADA AND THE
STRONG CONVERGENT FLOW SATURDAY NIGHT AND SUNDAY MAY BE ENOUGH TO
PRODUCE SUFFICIENT UPWARD FORCING. THE AIRMASS WILL BE UNSTABLE
ENOUGH THAT IT SHOULD NOT MUCH TO GENERATE SHOWERS AND THUNDERSTORMS
THOUGH VARIOUS UPPER LEVEL DISTURBANCES THAT THE GFS DEPICTS WILL
ALSO HELP. POPS WERE INCREASED ANOTHER 10-20 PERCENT SUNDAY AND
MONDAY AND TEMPERATURES WERE LOWERED IN LINE WITH THE LATEST GFS
GUIDANCE.

ONCE THE MOISTURE ARRIVES...IT SHOULD LINGER THROUGH WEDNESDAY
ACROSS ALL BUT NORTHERN INYO AND ESMERALDA COUNTIES WERE DRY
SOUTHWEST FLOW FROM THE PAC NW TROUGH WILL BE MORE PREVALENT. POPS
WERE ALSO NUDGED UPWARD TUESDAY AND WEDNESDAY TO KEEP AT LEAST A
SLIGHT CHANCE OF THUNDERSTORMS EACH DAY THOUGH TEMPERATURES WILL
TREND UPWARD WITH DECREASING CLOUD COVER.
&&

.AVIATION...FOR MCCARRAN...THUNDERSTORM CHANCES WILL REMAIN VERY LOW
NEAR THE TERMINAL THROUGH FRIDAY...BUT CHANCES WILL PERSIST IN THE
PEACH SPRINGS CORRIDOR AND POSSIBLY THE MORMON MESA CORRIDOR.
INCREASING THUNDERSTORM CHANCES ARE EXPECTED OVER THE
WEEKEND...POSSIBLY LEADING TO A SIGNIFICANT RAIN EVENT SUNDAY AND
MONDAY. WINDS WILL BECOME LIGHT AND VARIABLE DURING THE MID
MORNING...POSSIBLY FAVORING AN EASTERLY DIRECTION LATE IN THE
MORNING BEFORE RETURNING TO THE SOUTH SOUTHWEST THIS AFTERNOON.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THUNDERSTORM CHANCES WILL BE LIMITED MAINLY TO MOHAVE
COUNTY THURSDAY AND FRIDAY THOUGH A STRAY SHOWER OVER THE CLARK OR
LINCOLN COUNTY MOUNTAINS CANNOT BE RULED OUT. INCREASING
THUNDERSTORM CHANCES ARE EXPECTED TO SPREAD NORTHWEST FROM ARIZONA
AND THE GULF OF CALIFORNIA BEGINNING SATURDAY...POSSIBLY LEADING TO
A SIGNIFICANT RAIN EVENT SUNDAY AND MONDAY...ESPECIALLY FOR THE
MOJAVE DESERT. OUTSIDE OF THUNDERSTORMS...OPERATIONALLY SIGNIFICANT
WINDS ARE NOT EXPECTED THROUGH FRIDAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

WOLCOTT/ADAIR

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Aug 22, 5:03 AM MST, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
503 AM PDT THU AUG 22 2013

AZZ001>003-036-CAZ519>527-NVZ014>022-230700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
503 AM PDT THU AUG 22 2013 /503 AM MST THU AUG 22 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

DRYING IS EXPECTED TO TAKE PLACE FROM SOUTHWEST TO NORTHEAST
WHICH SHOULD KEEP ISOLATED THUNDERSTORMS CONFINED TO NORTHWEST
ARIZONA TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A TROPICAL SYSTEM IS EXPECTED TO MOVE UP THE WEST COAST OF THE BAJA
PENINSULA WHICH WILL LIKELY INFLUENCE THE WEATHER THIS WEEKEND INTO
EARLY NEXT WEEK. IT IS LOOKING MORE PROBABLE THAT A SURGE OF
DEEP MOISTURE FROM THE GULF OF CALIFORNIA WILL SPREAD UP INTO THE
TRI-STATE AREA LATE SATURDAY INTO SUNDAY WHICH WOULD LEAD TO
EXTENSIVE HEAVY RAIN PRODUCING THUNDERSTORMS. CONFIDENCE IS LOW IN
DETAILING RAINFALL AMOUNTS FOR SPECIFIC AREAS BUT CONFIDENCE IS
MODERATE TO HIGH THAT THE REGION WILL SEE THE MOST SIGNIFICANT
INFLUX OF MOISTURE SO FAR THIS MONSOON SEASON. ONCE IN PLACE...A
MOIST AND UNSTABLE AIR MASS WILL LEAD TO A CHANCE OF THUNDERSTORMS
EACH DAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE SATURDAY THROUGH SUNDAY.

JA

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.